IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 2092 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   Article in PDF (201 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   References

 Article Access Statistics
    Viewed9511    
    Printed87    
    Emailed6    
    PDF Downloaded333    
    Comments [Add]    
    Cited by others 3    

Recommend this journal

 


 
NET LETTER
Year : 2008  |  Volume : 74  |  Issue : 1  |  Page : 81

Fixed drug eruption due to cross reaction between two azoles used for different indications


1 Department of Dermatology and Venereology, All India Institute of Medical Sciences, New Delhi, India
2 Department of Obstetrics and Gynecology, Patna Medical College, Patna, India

Correspondence Address:
M Ramam
Department of Dermatology and Venereology, All India Institute of Medical Sciences, New Delhi - 110 029
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0378-6323.38436

Rights and Permissions



How to cite this article:
Bansal A, Kumari R, Ramam M. Fixed drug eruption due to cross reaction between two azoles used for different indications. Indian J Dermatol Venereol Leprol 2008;74:81

How to cite this URL:
Bansal A, Kumari R, Ramam M. Fixed drug eruption due to cross reaction between two azoles used for different indications. Indian J Dermatol Venereol Leprol [serial online] 2008 [cited 2019 Nov 18];74:81. Available from: http://www.ijdvl.com/text.asp?2008/74/1/81/38436


Sir,

It is well known that an eruption caused by one drug can be reactivated by another chemically related drug. Usually, these chemically related drugs belong to a single class of therapeutic agents, e.g., antibiotics or anticonvulsants. Such patients are usually advised to avoid the causative drug and chemically similar drugs used for the same indication. However, it is unusual for cross reactions to chemically related drugs to occur across therapeutic categories.

A 27-year-old gynecologist noticed six itchy, oval-to-irregular, erythematous, edematous, hyperpigmented plaques and macules on the face, forearms, fingers, neck and thigh that developed within 1 h of intake of a tablet of fluconazole 150 mg. The macules varied in size from 0.5 to 2 cm. A plaque on the left preauricular region showed blistering. She was treated with clobetasol propionate 0.05% twice daily; and hydroxyzine, 25 mg orally twice daily, with which the lesions subsided leaving behind post-inflammatory hyperpigmentation.

She had had two previous episodes of a similar eruption at the same sites. The first, 4 years ago, following intake of a combination of ciprofloxacin and tinidazole taken for the treatment of diarrhea; and the second, 2 years ago, after taking tablet fluconazole, 150 mg. The second episode was less severe than the first. She had taken ciprofloxacin in the past without any complaint or cutaneous eruption. She had also developed cutaneous wheals and facial swelling after intake of tablet paracetamol and nimesulide, four times in the past. She had episodes of recurrent wheezing after cold and dust exposure, which was relieved with inhaled bronchodilators. There was no family history of atopy.

As cross reactions between chemically related drugs are well known, patients who develop a drug reaction are advised to avoid the causative drug and other drugs prescribed for the same indication, e. g. sulfonamides, cephalosporins and penicillins and the aromatic anticonvulsants, among others. This advice is usually phrased thus: 'When taking antibiotics (or anticonvulsants or painkillers), avoid this drug and related drugs.' Our patient's case represented an uncommon situation, where the cross-reacting drugs were administered for quite different indications- vaginal candidiasis and intestinal amebiasis. Such cross reaction among agents of different therapeutic classes has also been described among the sulfonamide group of drugs. [1]

The azoles include compounds that are used as antibacterial and antiprotozoal agents: metronidazole, tinidazole, secnidazole, benznidazole; as antifungal agents: imidazoles (ketoconazole, miconazole, clotrimazole) and triazoles (fluconazole, itraconazole, voriconazole) and as anthelminthic agents: albendazole, mebendazole and thiabendazole.

Drug reactions due to azoles, including fixed drug eruptions to fluconazole. [2],[3],[4],[5],[6],[7],[8],[9],[10] and tinidazole, [11],[12] have been described; however, cross reaction between azole drugs used for different indications does not appear to have been reported. Patients sensitive to one azole drug should be advised to avoid all other azole drugs, irrespective of the indication.

 
  References Top

1.Tornero P, De Barrio M, Baeza ML, Herrero T. Cross-reactivity among p-amino group compounds in sulfonamide fixed drug eruption: Diagnostic value of patch testing. Contact Dermatitis 2004;51:57-62.  Back to cited text no. 1  [PUBMED]  [FULLTEXT]
2.Morgan JM, Carmichael AJ. Fixed drug eruption with fluconazole. BMJ 1994;308:454.  Back to cited text no. 2  [PUBMED]  [FULLTEXT]
3.Heikkila H, Timonen K, Stubb S. Fixed drug eruption due to fluconazole. J Am Acad Dermatol 2000;42:883-4.  Back to cited text no. 3    
4.Ghislain PD, Ghislain E. Fixed drug eruption due to fluconazole: A third case. J Am Acad Dermatol 2002;46:467.  Back to cited text no. 4    
5.Khandpur S, Reddy BS. Fixed drug eruptions to two chemically unrelated antifungal agents. Indian J Dermatol 2000;45:174-6.  Back to cited text no. 5    
6.Coondoo A, Banerjee R. Fluconazole induced fixed drug eruption. Indian J Dermatol 2003;48:61.  Back to cited text no. 6    
7.Goel A, Jain C. Fluconazole induced fixed drug eruption: a rare offender. J Dermatol 2004;31:345-6.  Back to cited text no. 7  [PUBMED]  [FULLTEXT]
8.Lane JE, Buckthal J, Davis LS. Fixed drug eruption due to fluconazole. Oral Surg Oral Med Oral Pathol Oral Radiol Endod 2003;95:129-30.  Back to cited text no. 8  [PUBMED]  
9.Shukla P, Prabhudesai R. Fixed drug eruption to fluconazole. Indian J Dermatol 2005;50:236-7.  Back to cited text no. 9    
10.Mahendra A, Gupta S, Gupta S, Sood S, Kumar P. Oral fixed drug eruption due to fluconazole. Indian J Dermatol Venereol Leprol 2006;72:391.  Back to cited text no. 10  [PUBMED]  [FULLTEXT]
11.Jafferany M, Haroon TS. Tinidazole-induced fixed drug eruption. J Pak Med Assoc 1987;37:136-7.  Back to cited text no. 11  [PUBMED]  
12.Jafferany M, Haroon TS. Tinidazole-induced fixed drug eruption. Int J Dermatol 1988;27:279.  Back to cited text no. 12  [PUBMED]  



This article has been cited by
1 Fluconazole-associated Stevens-Johnson syndrome
Thiyanaratnam, J., Cohen, P.R., Powell, S.
Journal of Drugs in Dermatology. 2010; 9(10): 1272-1275
[Pubmed]
2 Cutaneous fixed drug eruption to fluconazole
Walling, H.W., Swick, B.L.
Journal of Drugs in Dermatology. 2010; 9(8): 1025-1028
[Pubmed]
3 Severe cutaneous adverse drug reaction due to fluconazole
# Umstattd Lester, L.J., Brantley, J.S., Kelso, R.L., Kelly, B.C., Petitt, M.S., Wilkerson, M.G.
Journal of Drugs in Dermatology. 2008; 7(11): 1084-1087
[Pubmed]



 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow